Earlier Version

Species' range: Adaptation in space and time

J. Polechova, N.H. Barton, G. Marion, American Naturalist 174 (2009) E186–E204.

Download
No fulltext has been uploaded. References only!

Journal Article | Published | English
Department
Abstract
Populations living in a spatially and temporally changing environment can adapt to the changing optimum and/or migrate toward favorable habitats. Here we extend previous analyses with a static optimum to allow the environment to vary in time as well as in space. The model follows both population dynamics and the trait mean under stabilizing selection, and the outcomes can be understood by comparing the loads due to genetic variance, dispersal, and temporal change. With fixed genetic variance, we obtain two regimes: (1) adaptation that is uniform along the environmental gradient and that responds to the moving optimum as expected for panmictic populations and when the spatial gradient is sufficiently steep, and (2) a population with limited range that adapts more slowly than the environmental optimum changes in both time and space; the population therefore becomes locally extinct and migrates toward suitable habitat. We also use a population‐genetic model with many loci to allow genetic variance to evolve, and we show that the only solution now has uniform adaptation.
Publishing Year
Date Published
2009-11-05
Journal Title
American Naturalist
Acknowledgement
J.P. has been mainly supported by the Engineering and Physical Sciences Research Council (EPSRC)–funded Novel Approaches to Networks of Interacting Autonomes network (GRT11777), and partially by a National Institutes of Health grant (GM56693, to S. Gavrilets).
Volume
174
Issue
5
Page
E186 - E204
IST-REx-ID

Cite this

Polechova J, Barton NH, Marion G. Species’ range: Adaptation in space and time. American Naturalist. 2009;174(5):E186-E204. doi:10.1086/605958
Polechova, J., Barton, N. H., & Marion, G. (2009). Species’ range: Adaptation in space and time. American Naturalist, 174(5), E186–E204. https://doi.org/10.1086/605958
Polechova, Jitka, Nicholas H Barton, and Glenn Marion. “Species’ Range: Adaptation in Space and Time.” American Naturalist 174, no. 5 (2009): E186–204. https://doi.org/10.1086/605958.
J. Polechova, N. H. Barton, and G. Marion, “Species’ range: Adaptation in space and time,” American Naturalist, vol. 174, no. 5, pp. E186–E204, 2009.
Polechova J, Barton NH, Marion G. 2009. Species’ range: Adaptation in space and time. American Naturalist. 174(5), E186–E204.
Polechova, Jitka, et al. “Species’ Range: Adaptation in Space and Time.” American Naturalist, vol. 174, no. 5, University of Chicago Press, 2009, pp. E186–204, doi:10.1086/605958.

Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar